How frustrating is it to need medication for one health issue just to have it make your hair fall out? This is something that millions of people worldwide struggle with. Not knowing what to do or how to make it stop is a problem that they all face. Do you stop your medication and suffer from your medical condition or lose your hair? Those are very good options.
The good news is that there are some things that you can try to help mitigate the hair loss from a medication. While these are not guaranteed or solve alls they do give some hope to people in this situation. We are going to give you five tips to help you fight the hair loss that may come with your medication use.
In addition to the tips we are going to give you, we also did some research about what medication could possibly cause hair loss. We are also going to address the concern of whether or not hair loss from medication use can be reversed. Our goal is to give you some help and hope with this type of hair loss.
5 Tips to Mitigate Hair Loss From Medication
You may not try all of these tips and tricks at once but maybe you will. Your situation and a specific degree of hair loss will be the determining factor when it comes to deciding what tips to try. Four of the tips are natural approaches to your hair loss while there is a chemical type treatment on the list as well.
This may be your first stop on your journey to mitigating hair loss from medication. What you put into your body as fuel is the easiest thing to control. While you may not see immediate results with this tip, your whole body will be healthier as a result. But what foods should you be consuming more of for healthy hair?
The best things to increase will be foods that are high in both omega-3 and 6 fatty acids. Foods high in amino acids are wonderful for hair growth and regrowth. However, don’t just eat foods with these fatty and amino acids. Your body needs a balanced diet to function at it’s best. Eating plenty of fruits, veggies, and other things that are high in iron and zinc will also help.
When changing your diet you need to give your body three to six months to repair itself and to become healthier. If you don’t see a change in that time period then you might make an appointment with your doctor or dermatologist.
If your body is deficient of key nutrients then your hair will not grow properly or re-grow as you are hoping. If the deficiency is bad enough then you might need to add supplements in addition to the dietary changes. However, you can also take supplements without making a diet change. This may not be as effective as quickly but it can still be effective.
There are some key nutrients that can cause hair loss or keep you from regrowing your hair loss from medication use.
If your body is short of these essential nutrients then you can use an over the counter supplement or get a stronger prescription from your doctor. If you suspect that you are deficient when it comes to these nutrients then your doctor can run a blood test to be sure.
This is the chemical or generic name for what most people know as Rogaine. This is the only chemical type treatment on our list. Many people have had success with this type of treatment. However, it doesn’t work for everyone. If you are still taking the medication that has caused the hair loss then it may not do anything.
On the other hand, it may offset the side effects of the medicine and regrow your hair to some degree. This is really a trial and error treatment much like the other things on our list. But if nothing else is working then give this a try but follow all of the recommendations and directions.
Just like with the other tips it will take time to see results. Around three to six months is when you may start to see results. There is no prescription necessary but you may want to check with a health professional before starting the treatment.
Pumpkin Seed Oil
This may sound like a weird tip for mitigating hair loss but hear us out. There is actually a reason to believe that pumpkin seed oil will decrease the effects of a hair loss causing enzyme. This could be good news for many that suffer from hair loss.
You can take it as a pill form so you don’t need to rub oil all over your hair. If you take 400 mg capsules once a day then it is possible to see thicker and healthier hair over a period of three to six months. However, if this natural remedy doesn’t work then you might want to talk to your doctor about other options or adjusting your medication.
Be Kind to Your Hair
Here is the thing. If you are kind to your hair then it could be kind to you. While you are taking a medication that may be causing your hair loss it is a good idea to not try any harsh styling methods. Using blow dryers, straight irons, or curling irons may actually cause more hair loss. We are sure this is not what you want.
We also recommend trying not to dye or perm your hair until you get your hair loss under control or your doctor adjusts your medication. This will help you keep the locks that haven’t been affected by the medication.
If you are trying these methods to make your hair look thicker and healthier then you may want to talk to your stylist about options that are more gentle. There may be a fun cut that will give the illusion of thick hair without damaging what hair you have left.
Can Hair Grow Back?
The really good news about having hair loss that is caused by medication use is that it isn’t usually permanent. But there is also bad news that comes with that. In order for the hair to grow back, you usually have to stop taking the medication.
This may not be an option for everyone. It isn’t advised that anyone stops a medication without first consulting their doctor. This could actually cause problems that are far worse than hair loss. There might be an alternative medication that doesn’t cause loss or even a simple dose adjustment.
Just keep in mind that even if you stop the medication if could take up to 18 months for your hair to come back completely.
What Medications Cause Hair Loss?
There are several different classes of medication that can cause hair loss. It is helpful to have a general idea of what medications may cause your hair to fall out before you take it. While knowing may not change whether or not you take it, going in with your eyes wide open will help you cope with the loss if it happens.
There are many different types of anti-depressants that have hair loss listed as a possible side effect. Taking one of these medications doesn’t guarantee that you will have hair loss but you should be aware of the possibility.
These are just a few of the top prescribed anti-depressants that could cause medically induced hair loss. If you are taking one of these and experiencing hair loss you may be able to ask your doctor if there is another medication that would be as effective without causing your hair to fall out.
Taking blood thinners is something that isn’t usually elective. Many people that have had strokes, heart valve replacements, and other heart conditions have to take these medications to stay alive. However, there are a few different medicines. If you are taking one of these and your hair has been falling out, talk to your doctor. But do not stop taking the medication without consulting a medical professional.
If you have high cholesterol that needs to be controlled with medication then you may be experiencing hair loss. There are two medications on our list that are shown to cause hair loss. There may be more but these are the most common two.
Amphetamines get a bad rap for many reasons but mostly because many drugs in this class are actually illegal. However, this class of drug also helps with medical conditions such as ADD, ADHD, and narcolepsy.
Adderall is the only medication used for treating these conditions that has been listed as causing hair loss.
Gout sounds like a condition that only happened in ancient times with kings and queens but it more common today than many think. Gout is a muscle condition that is caused mostly by eating very rich foods. Eating foods that are rich all of the time will cause an increase in your uric acid levels which causes issues with muscles and tissues.
These two medications actually have the same active ingredient, Allopurinol, which can cause hair loss.
Beta-blockers can be taken for a few different medical conditions. Among those conditions are glaucoma and high blood pressure. If you are taking beta-blockers for either of these conditions and have noticed that you are experiencing hair loss then you may want to talk to your doctor.
However, many of the medications used for these treatments do have hair loss as a possible side effect. You may not have a choice but to take these medicines to control blood pressure or glaucoma. This means you should try a few of our tips to mitigate the hair loss.
These are a few of the drugs that can cause hair loss as a side effect.
Any kind of hormone-related treatment has the potential to cause hair loss. Anytime your hormones change or are not regulated then your hair could suffer. If you are taking hormone replacements, testosterone, estrogen, or birth control pills then you may experience hair loss.
This also includes the use of steroids for any reason. Depending on the reason you are taking the hormonal medication you may be able to change or stop medications. This should solve your hair loss. However, don’t stop or change anything without consulting a doctor.
There are other medications that can cause hair loss. If you are concerned that your hair loss may be caused by a medication that you are taking it is a good idea to talk to your doctor. There may be an easy solution to your problem. Our tips to mitigate hair loss will help you minimize your loss and possibly start regrowth in the meantime.